Weight gain on ART: what you need to know
Most people with HIV gain weight after starting antiretroviral therapy (ART). In fact, it’s usually a good sign that your ART is working. You may hear your doctor refer to those first extra pounds as “returning to health”. But too much treatment-related weight gain can sometimes lead to future health problems.
“Three decades ago, when the HIV epidemic was new and new, we worried about malnutrition and wasting,” says Onyema Ogbuagu, MBBCh, an infectious disease specialist who treats people living with HIV at Yale Medicine. “Now that we’ve gotten better at catching people earlier in the disease and we have more effective treatments, we have another kind of metabolic problem, which is obesity.”
Tell your doctor if you suspect treatment-related weight gain. They will go over all the pros and cons of your ART. They will also help you find safe ways to lose weight.
Here are some other topics you may want to discuss with your healthcare team.
What are the health risks of treatment-related weight gain?
Ogbuagu says older types of ART could cause lipodystrophy. This is when your body changes the way it stores fat. You can end up with the type of belly fat linked to insulin resistance, diabetes, and heart problems. But these kinds of fat changes are much less likely to happen with the newer drugs.
But there is some evidence that treatment-related short-term weight gain from modern ART may still increase your risk of certain metabolic problems. More research is needed to know the full long-term effects of the treatment. But ART-related weight gain could lead to the following:
- Type 2 diabetes
- High cholesterol (also known as hyperlipidemia)
- Non-alcoholic fatty liver disease
“The data on diabetes and fatty liver are certainly there,” says John Koethe, assistant professor in the division of infectious diseases at Vanderbilt University. But he says there is conflicting evidence when it comes to cardiovascular disease. Obesity and overweight increase the chances of contracting cardiovascular disease. But he says it’s still unclear whether ART-related weight gain further increases those odds. We need more research to find out.
“People living with HIV are already at a markedly increased risk of cardiovascular disease,” says Koethe. “The problem may be that any risk attributable to weight gain hasn’t really been shown in studies yet.”
Keep in mind that being overweight, regardless of which ART you are taking, can increase your risk of developing certain health problems. This includes the following:
- Sleep Apnea
- Cognitive decline
- High blood pressure
- Heart disease and stroke
When should you monitor weight gain?
After starting ART, your chances of gaining weight are highest in the first 12 to 18 months, Koethe says. During this period, studies show that approximately 37% of people will gain 5% of their body weight. Another 17% will add 10% of their body weight.
Your weight might continue to increase for several years after starting ART, Koethe says, “but at a much slower rate.”
Does any treatment-related weight gain carry risks?
If you are underweight or normal weight, a few extra pounds can be acceptable and even healthy. “Weight gain isn’t always a bad thing,” says Ogbuagu. “For some people, that’s desirable.” He says it might even increase your sense of well-being.
But in general, says Koethe, doctors usually start worrying about future health problems if you gain 5% of your body weight after starting ART. People store this weight in different ways, but he says your risk of certain medical problems increases if you store fat in the area around your internal organs.
“These people are at a higher risk of also accumulating fat around the liver, around the heart, and in their skeletal muscles,” Koethe says. “These are the people who will be at greater risk of developing metabolic diseases like diabetes and other comorbidities.”
It’s hard to tell where your fat is just by looking at your body. But there are tests your doctor can do to get a more detailed look. Koethe says this could include the following:
- Measure around your waist. Your risk of diabetes and heart disease is higher if your height is over 35 inches for women or 40 inches for men.
- DEXA (or DXA) scanning. This is a type of bone density test. But it can also show where your body stores fat and muscle.
- CT. This is a more advanced tool that will give your doctor information about fat in and around your liver, skeletal muscle, heart, or other organs.
Who is most likely to gain weight on ART?
Koethe and colleagues found that 3 years after starting ART, about 22% of people with a healthy weight became overweight. Of those who were already overweight, he says, about a fifth became obese. But these figures do not help the experts to predict much.
Research is ongoing on the role your genes play. Koethe says there is new evidence that certain drug-metabolizing enzymes may affect weight gain. In the future, this could shed light on who is most likely to gain extra pounds after starting ART.
Should you change your ART?
Talk to your doctor about your treatment. They may want to switch you to another medicine if you have gained a lot of weight. But there are a lot of things to think about before making a change.
If you haven’t started treatment, current pre-ART guidelines take into account weight gain or metabolic issues. Talk to your doctor about any health problems you or other family members have had.
But at the moment, Koethe says there isn’t enough scientific data to support a change from the standard guidelines. He says it’s because integrase inhibitors, which are linked to weight gain, “are so much better at preventing (drug) resistance.”
The best thing you can do, says Koethe, is to start or continue a healthy diet and exercise routine, especially when starting ART. And keep your doctor updated on your weight gain. They can perform routine checks on key health measures, such as:
- blood sugar
- Arterial pressure
- Cholesterol level
Your doctor might not choose or change your ART just because of overweight issues. But Ogbuagu says you should always talk to your doctor if this happens. “I think we should act early, in the first few months or year, so people don’t continue to gain weight and develop new complications along the way.”